Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 147, NWS Denver/Boulder, CO

July 29, 2003Arapahoe County, Douglas County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 29, 2003, 3:09 PM MDT for Arapahoe County, Douglas County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2003, 3:09 PM MDT (21:09 UTC)
Expired
Jul 29, 2003, 4:00 PM MDT
In force
51 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Arapahoe County, CO, Douglas County, CO

The radar

The Denver radar (KFTG), 41 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

301 
WUUS55 KBOU 292109
SVRBOU
COC005-035-292200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
309 PM MDT TUE JUL 29 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
  NORTH CENTRAL DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 400 PM MDT

* AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES EAST OF HIGHLANDS RANCH...OR ABOUT 12
  MILES SOUTH OF DENVER...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
SOUTHWESTERN CENTENNIAL...SOUTHEASTERN LITTLETON...BEVERLY HILLS...
HIGHLANDS RANCH...PARKER...SURREY RIDGE AND THE PINERY.

SPOTTERS IN THE HIGHLAND RANCH AREA HAVE REPORTED HAIL UP TO A HALF 
INCH IN DIAMETER ALONG WITH HEAVY RAINS.  HAIL HAS BEEN STRIPPING 
LEAVES OFF OF TREES.  HAIL UP TO AN INCH IN DIAMETER WILL BE 
POSSIBLE WITH THIS STORM AS IT MOVES ACROSS NORTHERN DOUGLAS COUNTY. 

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3960 10499 3945 10499 3942 10472 3956 10475

$$
DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:45 AM MDT, 12 hours 24 minutes earlier.

Area forecast discussion, Jul 29, 2:45 AM MDT, 12 hours 24 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 AM MDT TUE JUL 29 2003

SHORT TERM DISCUSSION:  NNW FLOW ALOFT WL CONT OVR AREA TODAY AS LOW
LVL MSTR REMAINS OVR NERN CO.  SOME TYPE OF FEATURE HAS BEEN
GENERATING CONVECTION OVR NRN AND CNTRL WY TONIGHT AND APPEARS THIS
MAY BE RELATED TO MID LVL THERMAL TROF MESO-ETA GRIDDED DATA SHOWS
MOVE SE ACRS WY.  APPEARS THIS MID LVL THERMAL TROF WL MOVE INTO NRN
CO LATER THIS AFTN AND EVENING AND MAY HELP TO ENHANCE TSTM
DEVELOPMENT.  MEANWHILE MESO-ETA IS SHOWING SOME TYPE OF FNT/BNDRY
MOVING INTO NRN BORDER AREA BY 21Z AND THEN SURGING INTO THE URBAN
CORRIDOR BY 00Z.  THIS FEATURE IS 6 HOURS FASTER IN THE 06Z RUN AS
COMPARED TO THE 00Z RUN.  IF THIS BNDRY DOES MOVE INTO NERN CO LATER
THIS AFTN THEN TSTMS MAY DVLP ALONG THIS BNDRY OVR THE PLAINS WITH
ADDITIONAL DEVELOPMENT OCCURRING IN AND NR THE FOOTHILLS AS ELY FLOW
IS ENHANCED BY AROUND 00Z.  WITH APPROACH OF COOLING ALOFT AND
INCREASING MID LVL FLOW COULD SEE A FEW SVR STORMS WITH LARGE HAIL.
MEANWHILE PRECIPITABLE WATER VALUES ARE STILL FCST NR AN INCH SO
HEAVY RAINS WL STILL BE PSBL.  AM A LITTLE CONCERNED ABOUT THE DEPTH
OF LOW LVL EASTERLY FLOW MESO-ETA IS SHOWING ADVECTING INTO THE
FOOTHILLS EARLY THIS EVENING WHICH COULD LEAD TO TRAINING OF CELLS
AND LEAD TO SOME VERY HEAVY RAINFALL AMOUNTS TO THE W AND SW OF
DENVER HOWEVER WL NOT ISSUE A FLASH FLOOD WATCH AND LET NEXT SHIFT
EVAULATE NEXT RUN OF MESO-ETA TO SEE IF IT REMAINS CONSISTENT WITH
TIMING AND STRENGTH OF BNDRY MOVING INTO AREA.  AS FAR AS TEMPS
TODAY READINGS MAYBE A FEW DEGREES WARMER THAN YESTERDAY BUT HIGHS
OVR NERN CO SHOULD STAY MOSTLY IN THE 80S.   KLEYLA

LONG TERM DISCUSSION...WEDNESDAY THROUGH FRIDAY...HIGH AMPLITUDE UPR
RIDGE OVR THE GREAT BASIN WILL CONTINUE TO DEFLECT PACIFIC AND GULF
MOISTURE WESTWARD AWAY FM COLORADO...DECREASING OUR CHANCES FOR
MEASURABLE RAINFALL AT LEAST THROUGH FRIDAY. MODEL SOUNDINGS SHOW
CLOUD BASES RISING AS LAYER PRECIPITABLE H2O VALUES LOWER TO AROUND
A HALF INCH THURSDAY AND FRIDAY. STILL ENOUGH BNDRY LAYER MOISTURE
AROUND TO SPAWL A FEW THUNDERSTORMS DURING PERIOD OF MAX HEATING.
WEAK PERTURBATIONS EMBEDDED WITHIN THE NORTHWEST FLOW WILL ALSO
PROVIDE A FOCUS FOR THESE GUSTY HIGH BASED STORMS. SHOULD SEE A SLOW
GRADUAL WARMUP THROUGH THE PERIOD WITH TEMPS ON THE PLAINS RETURNING
TO THE LOWER AND MID 90S. AVN/GFS MOS TEMP GUIDANCE HAS CONSISTANTLY
REMAINED TOO COOL. HAVE ADJUSTED GUIDANCE NUMBERS UPWARD BY SEVERAL
DEGS.

SATURDAY THROUGH MONDAY...MEDIUM RANGE MODELS SHOW THE WESTERN RIDGE
MIGRATING EASTWARD ACROSS THE SOUTHERN/CENTRAL ROCKY MTNS DURING THE
WEEKEND. THE EUROPEAN MODEL HAS COME AROUND TO THE GFS IN ITS MORE
EASTWARD PLACEMENT OF THE RIDGE. THIS SHIFT IN THE RIDGE...ALBEIT
SHORT TERM...SHOULD ALLOW FOR A FAIRLY DEEP PLUME OF SUBTROPICAL
MOISTURE TO STREAM NORTH OUT OF MEXICO AND THE DESERT SOUTHWEST ONCE
THE RIDGE AXIS PASSES EAST OF THE CONTINENTAL DIVIDE SOMETIME ON
SATURDAY. SHOULD SEE DEWPOINTS RETURNING TO THE 60S ON THE PLAINS
AND 50S IN MTN LOCALS...TOGETHER WITH AN INCREASE IN PRECIPITABLE
H20 VALUES AND CONVECTIVE ACTIVITY. LIGHT W-SWLY STEERING WINDS WILL
ALSO INCREASE THE LIKELIHOOD OF HEAVY RAINFALL. CHANCE OF SHOWERS
AND THUNDERSTORMS ALREADY IN THE FORECAST FOR THE SATURDAY THROUGH
MONDAY TIME FRAME AS WELL AS SLIGHTLY LOWER TEMPS.  BAKER

.DEN...NONE.
Hazardous weather outlook, Jul 29, 10:50 AM MDT, 4 hours 19 minutes before
COZ030>051-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1050 AM MDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY AND
LINGER INTO THE EVENING HOURS.  SOME OF THE STORMS WILL PRODUCE
AREAS OF HEAVY RAINFALL.  IN ADDITION A FEW STORMS MAY ALSO BE
SEVERE AND PRODUCE LARGE HAIL.

ABUNDANT MOISTURE REMAINS IN PLACE OVER THE AREA TODAY AND COMBINED
WITH A DISTURBANCE MOVING SOUTHEAST OUT OF WYOMING...SCATTERED
THUNDERSTORMS SHOULD DEVELOP IN MOST AREAS.  IN ADDITION A WEAK COLD
FRONT WILL MOVE INTO NORTHEAST COLORADO LATER THIS AFTERNOON AND
WILL ALLOW FOR AN INCREASE IN EASTERLY LOW LEVEL FLOW INTO THE
FOOTHILLS.  THUS THIS COULD LEAD TO SOME VERY HEAVY RAINFALL AMOUNTS
IN AND NEAR THE FOOTHILLS LATE THIS AFTERNOON AND EVENING ESPECIALLY
TO THE WEST AND SOUTHWEST OF DENVER.  THE FLOW ALOFT WILL INCREASE
SOMEWHAT TODAY AND WITH SOME COOLING ALOFT THERE IS THE POTENTIAL
FOR A FEW STORMS TO PRODUCE LARGE HAIL ESPECIALLY OVER THE NORTHEAST
PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ONLY ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
MAINLY OVER AND NEAR THE MOUNTAINS AND HIGHER TERRAIN ARE EXPECTED
ON WEDNESDAY AND THURSDAY.  THERE WILL BE A CHANCE OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS EACH DAY FROM FRIDAY THROUGH
MONDAY.  A FEW OF THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL.

NORTHWESTERLY FLOW ALOFT WILL DRY THE AIR MASS OVER THE FORECAST AREA
ON WEDNESDAY AND THURSDAY.  A MONSOONAL FLOW OF TROPICAL MOISTURE
ALOFT WILL RETURN TO THE CENTRAL ROCKY MOUNTAINS OVER THE WEEKEND
AND PERSIST INTO EARLY NEXT WEEK.  THIS WILL INCREASE THE CHANCE FOR
CONVECTIVE ACTIVITY ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

D-L/GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:55 PM MDTSevere Thunderstorm WarningBOUWeld50 min
Jul 29, 2:20 PM MDTFlash Flood WarningBOUJefferson3 hr
Jul 29, 3:34 PM MDTSevere Thunderstorm WarningBOUDouglas41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.